Visit Your Local PBS Station PBS Home PBS Home Programs A-Z TV Schedules Watch Video Donate Shop PBS Search PBS
Rollover text informationAmerican Experience Logo
A Brilliant Madness
The Film and More
Special Features
Online Poll
Game Theory
John Nash
Behind the Scenes
Online Forum

Timeline
Gallery
People and Events
Teacher's Guide

spacer above content
Online Forum


Day 1  |  Day 2  |  Day 3  |  Day 4  |  Day 5  |  Day 6

Question:
How long does an anti-psychotic drug take to have its full effect? Should weight gain be a reason to switch from an atypical anti-psychotic to the older typical anti-psychotics

G.K.
Sioux Falls, South Dakota


Answered by John Hsiao, M.D.:
Since both the newer and older anti-psychotic drugs cause sedation, they often have some immediate calming effects when started in someone with psychosis. The anti-psychotic effects, per se -- reduction of hallucinations and delusions -- may be seen in the first few days, but often don't become apparent until someone has taken the drug for a week or two. Many of the side effects associated with a drug (e.g., sedation, dry mouth, dizziness) become apparent immediately, and if anything, diminish with time. It may take many months for the anti-psychotic effects to develop fully, and sometimes, hallucinations and delusions merely decrease in frequency and intensity, without disappearing entirely.

Some evidence indicates that that anti-psychotic medications act to eliminate symptoms most quickly after a first episode of psychosis but that with repeated episodes it may take longer for the medications to show a full effect. This is one of the reasons why it is important to minimize the number of episodes or relapses a patient experiences. Over the short run, whether or not an individual adheres to the medication regimen prescribed by their doctor is the major determinant of whether or not they will experience an illness relapse.

Weight gain may be apparent from early on, but since it is generally gradual, it may take many months or years to become fully apparent. Weight gain might be a factor in switching from one atypical anti-psychotic to another or to one of the older anti-psychotics. The older anti-psychotics also caused weight gain, but not as often as many of the newer agents.


John Hsiao, M.D.


Return to the Online Forum.



Site Navigation

Special Features: Online Poll | Game Theory | John Nash
Behind the Scenes | Online Forum

A Brilliant Madness Home | The Film & More | Special Features | Timeline
Gallery | People and Events | Teacher's Guide

American Experience | Feedback | Search & Site Map | Shop | Subscribe | Web Credits

© New content 1999-2002 PBS Online / WGBH



Exclusive Corporate Funding is provided by: